Is this the dermatologist's fault or is it simply bad luck? (Photo)

1st session: Nd:YAG laser was used. No complications, but did not see any effect on hair. 2nd session: Alexandrite laser was used, 18mm spot size, 9 J/cm2. It felt as if it was on fire that day. The dermatologist claimed that my skin was very sensitive, and that this is a very unusual reaction. He said that he has previously worked with Alexandrite laser on darker skin tones than mine without any complications and that Alexandrite is suitable for all skin types. No test patch was done.

Doctor Answers 2

If it hurts, then Houston you have a problem

I don't think its your fault. You were the patient, not the doctor. Unfortunately that is a commonly used excuse for less than superior results. Sensitive skin. 
You get your skin from your parents obviously. Without knowing your ancestors, no one can judge how your skin will react to light.
Having said that, its better to get less result than something like this. I also don't think that you can judge any laser ( I use NdYag 1064 as that has been shown to be the safest for nonwhite skin) after only one session.

I hope that your skin will improve. Listen to your body if it tells you it hurts. If it feels like fire, then this may happen.
Be well,
Dr Johnson


Silver Spring Dermatologic Surgeon
4.9 out of 5 stars 7 reviews

Post Inflammatory Hyperpigmentation

An alexandrite laser is typically used to treat lighter skin types. Even a lighter skin type with a tan can react this way. I always advise patients to keep their skin as fair as possible while receiving laser hair removal treatments. Antibiotics can also contribute to hyperpigmentation, and make the skin photosensitive. It's best to wait 10 days from your last dose before having a laser treatment. Raised cortisol levels in the blood caused by stress can also cause this reaction. Fortunately, the hyperpigmentation should go away without any intervention. You can speed up the process with a hydroquinone blend from your dermatologist.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.